Ohio, 2003

Hail in Ohio, August 4, 2003

August 4, 2003 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST MON AUG 4 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...
UPPER LEVEL LOW AND TROF WILL CONTINUE OVER THE AREA THROUGH
WEDNESDAY. EXPECT MAINLY DIURNAL AFTERNOON/EARLY EVENING CONVECTION
NEXT COUPLE OF DAYS. NCEP MODEL OUTPUT (MOS) CONTINUES TO
UNDERESTIMATE COVERAGE WITH THIS PATTERN...ALTHOUGH SOME WEAK WARM
AIR ADVECTION AT MID LEVELS SHOULD HELP INHIBIT CONVECTION
TUESDAY...ESPECIALLY OVER WESTERN AREAS. WILL KEEP RELATIVELY SMALL
DIURNAL RANGES WITH AFTERNOON CONVECTION ALONG WITH LOW CLOUDS
OVERNIGHT. ONLY MINOR CHANGES MADE TO ONGOING FORECAST.

EXTENDED DISCUSSION...
NO MAJOR CHANGES PLANNED FOR DAYS 4-7. UPPER LEVEL TROF WILL
CONTINUE TO PERSIST OVER THE EASTERN US BUT MAIN SFC FRONTAL
BOUNDARY PROGGED BY MEDIUM RANGE MODELS TO REMAIN ALONG THE
MID-ATLANTIC REGION AND ALLOW WEAK SFC RIDGING TO BUILD IN OVER THE
GREAT LAKES REGION SO WILL CONTINUE WITH DRY FCST. NOT READY TO BITE
ON STRENGTH OF COLD AIR OFFERED BY GFS BUT WILL NUDGE TEMPS DOWN
JUST A DEGREE OR TWO FROM CURRENT FCST TOWARD ECMWF SOLN.

AVIATION DISCUSSION FOR 12Z...
MAIN CHANGE WAS TO ADD VCTS AT KSBN AND HIT TSRA HARDER WITH TEMPO
GROUP AT KFWA. ELONGATED SHORTWAVE AND ASSOCIATED 5H COLD POOL
ROTATING THROUGH IN/IL BORDER AREA AND WILL GIVE DECENT SHOT OF
PVA/LIFT TO KFWA AREA BY ABOUT 18Z. MEANWHILE RUC40 SOUNDINGS
INDICATE MODERATE INSTABILITY WITH SURFACE BASED CAPES 2500-3000
J/KG AT KFWA AND LESSER AROUND 1800 J/KG AT KSBN. PROXIMITY OF WEAK
SURFACE TROF SHOULD ALSO ASSIST IN INITIATING DEEP MOIST CONVECTION
FAIRLY EARLY THIS AFTERNOON. HAVE TRIED TO KEY ON BEST TIMING WITH 3
HOUR PERIOD OF VCTS AT KSBN 18Z-22Z AND TEMPO AT KFWA 19Z-22Z. NEXT
AVIATION FORECAST PROBLEM WILL BE FOG/ST DEVELOPING AS TOP OF MOIST
BOUNDARY LAYER COOLS...HAVE FORECAST DOWN TO CRITICAL 2SM BR CIGS
006 FOR NOW...SUSPECT THAT KFWA COULD GO LIFR 10Z-12Z ESPECIALLY IF
AIRPORT HIT WITH DECENT RAINFALL TODAY...HOWEVER WILL LET THIS
DETAIL EVOLVE IN FUTURE FORECASTS IF DEEMED MORE LIKELY. PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

SKIP/JAL
Hazardous weather outlook, Aug 4, 5:04 AM EST, 11 hours 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN MAINLY THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE STORM CANT BE RULED OUT...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. THE STRONGEST STORMS MAY
PRODUCE RAINFALL RATES OF AN INCH OR MORE PER HOUR...AS WELL AS HAIL
TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING AS WELL AS WEDNESDAY AFTERNOON AND EVENING. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 140 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
August 4, 4:13 PM EST
Where
Henry County, Hamler
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -84.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377984.